Migraine and HRT

Migraine and HRT 2017-11-15T09:25:48+00:00

What is the menopause?

In medical terms, ‘menopause’ is defined by a woman’s last natural period. However, periods become irregular and hot flushes occur several years before this. Headaches are common during this time, affecting over 90% of women.

What is likely to happen to migraine?

Migraine tends to worsen in the years leading up to the menopause, with attacks occurring more frequently and sometimes also lasting longer. Many women notice more of a link with their periods. Periods can become erratic and more frequent, which also means more migraines. Following menopause, migraine becomes less of a problem, particularly in women who have noticed a strong link between migraine and hormonal triggers.

However, it may several years after your last period before migraine improves, as it can take this long for the hormones to settle. Non- hormonal triggers can still persist after menopause so if these are important causes for migraine, attacks will still continue.

Why does it get worse?

The main reason for worsening migraine during menopause is the fluctuation of estrogen. This is also responsible for initial worsening of migraine at puberty, as it can take a few years for the hormones to reach the settled pattern of the menstrual cycle. From late teens to mid 30s, most women have a regular pattern of menstrual cycle hormones. For some women, the natural drop in estrogen that occurs around menstruation and during the pill-free week of oral contraception, can trigger. Others find that heavy, painful periods are linked to migraine. From early 40s, the menstrual cycle can become more erratic, with much more variable fluctuation in estrogen levels. Periods themselves can be more troublesome, with more pain and heavier bleeding. All these factors can make migraine more likely. As periods lessen, so the  hormonal trigger for migraine lessens, which is why many women find migraine improves after the menopause.

Can HRT help?

Many women notice that migraine is more likely to occur when they have bad hot flushes and night sweats. Since HRT is very effective at controlling these menopause symptoms, it can help reduce the likelihood of migraine.

However, some forms of HRT can create more hormone fluctuations, triggering migraine. This is more likely to occur with tablets of HRT. We generally recommend that women with migraine who need HRT should use estrogen patches or gel, as these maintain stable hormone levels with few fluctuations. The best dose of estrogen is the lowest dose necessary to control flushes and sweats. Bear in mind that it can take 3 months before full benefit is achieved, so don’t increase the dose too quickly. Unless a woman has had a hysterectomy, she will also need progestogens to protect the lining of the womb from thickening in response to estrogen.

Progestogen is available combined with estrogen in patches, or separately either as tablets of progesterone or the Mirena intrauterine system, which works locally within the womb.

I have migraine aura. Can I take HRT?

Yes. Unlike the combined oral contraceptive pill, which is contraindicated for women with migraine aura, HRT uses natural estrogen producing similar levels to the estrogen produced by your body during your menstrual cycle. If aura worsens or starts for the first time with HRT, it usually means that the dose of estrogen is more than you need. The dose you need is the dose that is just sufficient to control hot flushes.

Can I use the Mirena IUS?

The Mirena intrauterine system (‘coil’) can be used for contraception, to control heavy/ painful periods, and to act as the progestogen component of HRT. One advantage is that it acts directly on the womb, with very little hormone reaching the rest of the body. This means that side-effects are generally very few. Another advantage is that if a woman has a Mirena, it is easy to adjust the dose of estrogen to suit her needs. Also, many women find that their periods become very light, or stop completely while they are using a Mirena. If migraine was linked to troublesome periods, this in itself can make migraine less likely to occur.

My periods stopped four years ago. Why do I still get migraine?

Even though your periods have stopped, it can take a few years for the hormone fluctuations to completely settle. This is usually just one or two years, although some women find that they still get hot flushes and migraine ten or more years after the menopause. More often, even when hormonal triggers have settled, non-hormonal ones persist and may even increase post menopause. Chronic medical conditions, while not directly triggering migraine, will make migraine more likely to occur as they generally lower the migraine threshold. Maintaining good migraine ‘habits’ – regular meals, regular exercise, a good sleep routine, balancing triggers, and looking after your general health, are all as important after the menopause as before.

Should I have an hysterectomy?

All research points to the fact that hysterectomy worsens migraine. The menstrual cycle is controlled by the brain, which sends messages to the ovaries to stimulate the production of the hormones estrogen and progesterone. These in turn prepare the lining of the womb for a potential pregnancy. If a woman does not become pregnant, then the lining of the womb is shed at menstruation and the cycle starts over again. If the womb and ovaries are removed, the hormone cycle is disrupted and the brain hormones initially go into ‘overdrive’ as they are not prepared for this early menopause. Migraine can worsen but generally settles again over the subsequent couple of years. Replacement estrogen can help lessen the symptoms following hysterectomy, particularly if the ovaries have been removed. Even when the ovaries are retained, the natural hormone cycle can be disrupted, so additional estrogen may be helpful.

What if I can’t take estrogen?

If you are overweight, weight loss can benefit both migraine and menopause symptoms.

Regular exercise has also been shown to be effective. Non-hormonal alternatives include escitalopram or venlafaxine. These drugs act on the chemical messenger serotonin, which is implicated in both migraine and hot flushes.

What about vaginal estrogen?

Vaginal estrogen is useful to help control local symptoms of pain and dryness in women who have no problems with hot flushes or sweats, or who still get vaginal symptoms despite using HRT. Vaginal estrogens can cause a temporary increase in migraine during the first couple of weeks but this quickly settles and there is no evidence that vaginal estrogens are a trigger for migraine with long-term use.

Menopause: Giving you confidence for understanding and action

Topics in the series include:

This fact sheet has been prepared by Women’s Health Concern and reviewed by the medical advisory council of the British Menopause Society. It is for your
information and advice and should be used in consultation with your own medical practitioner.

Author: Professor Anne MacGregor in collaboration with the British Menopause Society

Published: October 2017

Next review date: October 2020

Women’s Health Concern is an independent charity and receives no government funding.

Registered Charity No. 279651

Website: www.womens-health-concern.org